Quarterly scientific journal

First generation antipsychotic medications and QT interval prolongation: a brief report

Theocharis Kyziridis

Abstract

Various antipsychotic medications, both older, 1st generation and newer, atypical ones, block potassium channels in myocardium causing prolongation of cardiac repolarization. This leads to QT interval prolongation in the electrocardiogram which, in turn, may lead to a type of malignant ventricular tachycardia known as torsade de pointes (TdP): clinically, it may manifest with symptoms such as severe palpitations or tachycardia and may as well lead to sudden cardiac death. The possibility for sudden death seems to increase with dose and age increase. Among 1st generation antipsychotics, drugs that have been implicated most include thioridazine, pimozide, mesoridazine (which is metabolized to thioridazine), chlorpromazine and haloperidol. In this brief report, we focus mainly on haloperidol for two reasons: it is the most frequently used classical antipsychotic and it has the most data available concerning its relationship with QT interval prolongation and TdP. Furthermore, we describe the meaning and the clinical relevance of QT interval prolongation and TdP tachycardia, the underlying pathophysiologic mechanism and their relationship with selected older antipsychotic medications. 

Keywords: first generation antipsychotics, Cardiac side effects, QT interval prolongation, Torsade de Pointes

Share it:
Copyright © 2021 Vima Asklipiou.
Powered by MayaGrpahics.